Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 20, 2012Pickens County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2012, 4:59 AM EDT for Pickens County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 4:59 AM EDT (08:59 UTC)
Expired
Jul 20, 2012, 5:30 AM EDT
In force
31 min
Issued by
NWS Atlanta, GA

County Pickens County, GA

The radar

The Atlanta radar (KFFC), 133 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WWUS82 KFFC 200859
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EDT FRI JUL 20 2012

GAZ007-013-014-200930-
459 AM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 40 MPH 
WINDS IN PICKENS...DAWSON AND GILMER COUNTIES UNTIL 530 AM EDT...

AT 456 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OVER SEQUOYAH LAKE... AND MOVING SOUTHEAST AT 25 
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND 
LIGHTNING...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH AS IT MOVES 
ACROSS NORTHEAST PICKENS...NORTH DAWSON AND SOUTHEAST GILMER 
COUNTIES THROUGH 530 AM EDT. SOME LOCATIONS IN THE PATH OF THIS 
STORM INCLUDE JASPER...TALKING ROCK...CARTECAY...SEQUOYAH 
LAKE...LAKE TAMARACK...MARBLEHILL...FAUSETT LAKE...AMICALOLA FALLS 
STATE PARK...LEN FOOTE HIKE INN AND JUNO. HEAVY DOWNPOURS COULD  
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3459 8419 3454 8419 3451 8416 3451 8415
      3438 8421 3450 8453 3467 8444
TIME...MOT...LOC 0858Z 294DEG 22KT 3455 8438

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:06 AM EDT, 53 minutes earlier.

Area forecast discussion, Jul 20, 4:06 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 AM EDT FRI JUL 20 2012

.SHORT TERM /TODAY THROUGH SATURDAY/...
INITIAL CONCERN
IS THE CONVECTIVE COMPLEX (MCS) SPREADING SOUTHWARD FROM TN THIS
MORNING. REGIONAL RADARS...CLOUD TOP TEMPERATURES NOTED ON SATELLITE
AND LIGHTNING DATA ALL SUGGEST THE STRONGER STORMS WILL PUSH INTO
NORTH AL... WITH A WEAKENING TREND NOTED FOR CONVECTION MOVING INTO
NORTH GA. THEREFORE...EXPECT MAINLY SHOWERS TO PUSH ACROSS NORTH GA
THIS MORNING...TO INCLUDE METRO ATLANTA...BEFORE DISSIPATING.
HOWEVER...CANNOT RULE OUT A THUNDERSTORM OR TWO WITH THIS
ACTIVITY...SO WILL MENTION A SLIGHT CHANCE OF THUNDER THROUGH THE
MORNING HOURS. THE GREATER THUNDERSTORM THREAT WILL OCCUR DURING
AFTERNOON HEATING AS AN ACTIVE UPPER TROUGH INTERACTS WITH A MOIST
(NEAR 2 INCH PW'S) AND UNSTABLE AIR MASS (1500-2500 J/KG CAPE) TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. REMNANT OUTFLOW BOUNDARIES FROM THIS
MORNING'S MCS SHOULD HELP PROVIDE A FOCUS FOR STORM DEVELOPMENT...
AND THIS SHOULD OCCUR MAINLY OVER NORTH GA WHERE BOUNDARIES SHOULD
BE LINGERING. A SLIGHT INCREASE IN VERTICAL WIND SHEAR FROM A
STRENGTHENING SW MID LEVEL FLOW AHEAD OF A COLD FRONT PUSHING INTO
TN TODAY COULD AID IN STRONG TO SEVERE STORM DEVELOPMENT...
ESPECIALLY IF ENHANCED BY WEAK DISTURBANCES TRAVERSING THE UPPER
TROUGH TODAY. SPC HAS PLACED NORTH GA IN A SLIGHT RISK TODAY...
MAINLY NORTH OF A HAMILTON TO MONTICELLO TO WASHINGTON LINE. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS... BUT ALSO EXPECT
FREQUENT LIGHTNING...HEAVY RAIN AND SMALL HAIL WITH THE STRONGER
STORMS. ANY SLOW MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAIN...
AND COULD RESULT IN BRIEF LOCALIZED FLASH FLOODING. MODELS AGREE ON
STALLING THE COLD FRONT OVER TN TONIGHT... THEN SAGGING THE FRONT
INTO NORTH GA ON SATURDAY WHERE IT LIKELY LINGERS BEFORE PUSHING
BACK NORTH ON SUNDAY. WILL CONTINUE TO SHOW A SLIGHT CHANCE OF
THUNDER OVERNIGHT... WITH LIKELY POPS WARRANTED AGAIN ON SATURDAY AS
THE ACTIVE UPPER TROUGH INTERACTS WITH THE FRONTAL BOUNDARY.

INCREASING CLOUDS AND CONVECTIVE ACTIVITY SHOULD HOLD DAYTIME HIGHS
DOWN INTO THE 80S FOR MOST AREAS TODAY AND AGAIN ON SATURDAY. HAVE
LEANED TOWARD A MAV AND MET BLEND THROUGH THE SHORT TERM AS MAV
LOOKED A BIT WARM AND MET COOL FOR HIGHS. THE LOWS WERE VERY CLOSE
AND LOOKED REASONABLE.

39

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FRONTAL BOUNDARY WHICH SAGS OVER GA SAT WILL BEGIN TO PUSH BACK
NORTHWARD SAT NIGHT AS BERMUDA LIKE RIDGE BUILDS OFF THE GA/CAROLINA
COAST. THE BOUNDARY KEEPS A DECENT AMOUNT OF MOISTURE AND A FOCUSING
MECHANISM OVER THE AREA THROUGH MONDAY AFTERNOON BEFORE DIMINISHING
UNDER THE BUILDING RIDGE. SHOULD CONTINUE TO SEE A MOSTLY DIURNAL
CONVECTIVE TREND IN THE EXTENDED AS MOISTURE FROM THE GULF ROTATES
UP INTO THE AREA UNDER THE SURFACE RIDGE THROUGH DAY 7. EVEN WITH
THE HIGH IN PLACE...PLENTY OF LOW LEVEL MOISTURE WILL SUPPORT
DIURNAL CONVECTION EACH DAY. FORECAST PRECIPITABLE WATER VALUES
STILL SHOWING NEAR 2.0 INCH VALUES THROUGH THE MIDDLE OF NEXT
WEEK...AND WITH K-INDEX VALUES IN THE MID TO UPPER 30S...HEAVY RAIN
STILL REMAINS A THREAT. WIDESPREAD 1-1.25 INCHES ARE EXPECTED
THROUGH SUNDAY AFTERNOON...WITH LOCALLY HEAVIER AMOUNTS ASSOCIATED
WITH AREAS OF MODERATE TO STRONG CONVECTION. BY WEDNESDAY...LOW
PRESSURE DEEPENING OVER THE CANADIAN MARITIMES WILL DRAG ANOTHER
FRONTAL BOUNDARY THROUGH THE MID ATLANTIC STATES...WITH TROUGH
EXTENDING INTO NORTH GEORGIA. THE MODELS DO DIFFER A BIT ON JUST HOW
FAR SOUTH THIS FRONTAL BOUNDARY MOVES SO WILL CONTINUE WITH DIURNALLY
DRIVEN CHANCE POPS THROUGH DAY 7.

AS FOR TEMPERATURES...THINGS SHOULD BE A BIT COOLER THIS WEEKEND
WITH HI TEMPS IN THE 80S TO LOW 90S DUE TO THE FRONTAL BOUNDARY AND
RAIN. TEMPS WILL BEGIN TO REBOUND MONDAY THROUGH WEDNESDAY WITH
TEMPS BACK INTO THE MID 90S BY WED/THU.

01

&&

AVIATION...
06Z UPDATE...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR ATLANTA AREA TAF SITES
THIS MORNING BUT WILL HAVE TO MONITOR THIS CLOSELY AS PATCHY
IFR-MVFR CIGS WILL LIKELY DEVELOP AGAIN THIS MORNING. MAIN CONCERN
IS CONVECTIVE COMPLEX OVER TN AND SPREADING SOUTH. MESO-SCALE MODELS
AND TIMING TOOL INDICATES AT LEAST MID LEVEL CIGS AND SCT -SHRA'S
WILL SPREAD INTO THE ATLANTA AREA AROUND 09-11Z THIS MORNING...
BEFORE DISSIPATING BY 14Z. AN ACTIVE TROUGH ALOFT WILL SUPPORT
AFTERNOON TSTM DEVELOPMENT...WITH BEST TIMING AT ATL AROUND 19-24Z.
MODELS AGREE ON IFR CIGS DEVELOPING EARLY SAT MORNING MOST TAF
SITES. OTHERWISE...A SW WIND AT 6-9KTS WILL PREVAIL TODAY

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF -SHRA AND DEVELOPMENT OF MORNING
STRATUS. MEDIUM TO HIGH CONFIDENCE ALL OTHER ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          88  72  84  70 /  70  60  60  40
ATLANTA         88  72  84  70 /  70  60  60  40
BLAIRSVILLE     84  69  82  66 /  70  60  60  40
CARTERSVILLE    89  71  85  70 /  70  60  60  40
COLUMBUS        89  73  88  72 /  70  50  60  30
GAINESVILLE     87  72  85  70 /  70  60  60  40
MACON           90  73  89  71 /  70  50  60  30
ROME            89  72  89  72 /  70  60  50  30
PEACHTREE CITY  88  71  85  70 /  70  60  60  40
VIDALIA         90  73  90  74 /  70  40  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....01
AVIATION...39
Hazardous weather outlook, Jul 19, 9:25 PM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT THU JUL 19 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
925 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE...MAINLY THIS EVENING.

.SYNOPSIS...
AN UPPER LEVEL LOW WILL PERSIST OVER SOUTHEAST GEORGIA THROUGH
TONIGHT WITH A WEAK SURFACE TROUGH EXTENDING FROM THE CAROLINAS INTO
CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN...GUSTY WINDS...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY TIME FOR THUNDERSTORM
DEVELOPMENT WILL BE BEFORE MIDNIGHT.

.DISCUSSION...
THE ATMOSPHERE ACROSS NORTH AND CENTRAL GEORGIA HAS BEGUN TO
STABILIZE SOME THIS EVENING AS TEMPERATURES COOL...HOWEVER MARGINAL
INSTABILITY REMAINS IN PLACE. ISOLATED TO SCATTERED THUNDERSTORMS
ARE STILL POSSIBLE...MAINLY THIS EVENING. ALTHOUGH THE ATMOSPHERE
WILL CONTINUE TO STABILIZE SOMEWHAT OVERNIGHT..A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY...
WITH THE POSSIBILITY OF ISOLATED SEVERE STORMS. SCATTERED
THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. THUNDERSTORM
DEVELOPMENT WILL GENERALLY BE DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 20, 4:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EDT FRI JUL 20 2012

GAZ007-013-014-200930-
459 AM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 40 MPH
WINDS IN PICKENS...DAWSON AND GILMER COUNTIES UNTIL 530 AM EDT...

AT 456 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SEQUOYAH LAKE... AND MOVING SOUTHEAST AT 25
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTHEAST PICKENS...NORTH DAWSON AND SOUTHEAST GILMER
COUNTIES THROUGH 530 AM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE JASPER...TALKING ROCK...CARTECAY...SEQUOYAH
LAKE...LAKE TAMARACK...MARBLEHILL...FAUSETT LAKE...AMICALOLA FALLS
STATE PARK...LEN FOOTE HIKE INN AND JUNO. HEAVY DOWNPOURS COULD
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3459 8419 3454 8419 3451 8416 3451 8415
      3438 8421 3450 8453 3467 8444
TIME...MOT...LOC 0858Z 294DEG 22KT 3455 8438

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:17 PM EDTSpecial Weather StatementFFCGlascock, Warren43 min
Jul 19, 8:54 PM EDTSpecial Weather StatementFFCGlascock66 min
Jul 20, 6:01 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Walker29 min
Jul 20, 5:34 PM EDTSpecial Weather StatementFFCCherokee26 min
Jul 20, 6:18 PM EDTSpecial Weather StatementFFCCatoosa27 min
Jul 20, 6:45 PM EDTSpecial Weather StatementFFCCatoosa30 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.